Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 12, 2018, 1:53 PM PDT for San Diego County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:53 PM PDT (20:53 UTC)
- Expired
- Jul 12, 2018, 3:00 PM PDT
- In force
- 67 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WUUS56 KSGX 122053
SVRSGX
CAC073-122200-
/O.NEW.KSGX.SV.W.0004.180712T2053Z-180712T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
153 PM PDT THU JUL 12 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
East central San Diego County in southwestern California...
* Until 300 PM PDT
* At 153 PM PDT, a severe thunderstorm was located over Hwy 78
Between Banner And S2, moving northeast at 10 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hwy 78 Between Banner And S2, Hwy 78 Between S2 And Borrego Springs
Rd, Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, Hwy S2 Between Shelter Valley And Agua Caliente, Fish Creek
Wash, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy S2 Between
Hwy 79 And Hwy 78, Shelter Valley and Banner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 11653 3313 11655 3327 11627 3302 11620
TIME...MOT...LOC 2053Z 246DEG 7KT 3309 11646
HAIL...0.88IN
WIND...70MPH
$$
Gregoria2 follow-up statements
537
WWUS56 KSGX 122125
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
225 PM PDT THU JUL 12 2018
CAC073-122200-
/O.CON.KSGX.SV.W.0004.000000T0000Z-180712T2200Z/
San Diego CA-
225 PM PDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...
At 225 PM PDT, a severe thunderstorm was located near Hwy 78 Between
Banner And S2, moving east at 5 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hwy 78 Between Banner And S2, Hwy 78 Between S2 And Borrego Springs
Rd, Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, Hwy S2 Between Shelter Valley And Agua Caliente, Fish Creek
Wash, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy S2 Between
Hwy 79 And Hwy 78 and Shelter Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3297 11653 3314 11653 3327 11627 3302 11620
TIME...MOT...LOC 2125Z 273DEG 4KT 3306 11642
HAIL...0.75IN
WIND...70MPH
$$
Gregoria070
WWUS56 KSGX 122158
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
258 PM PDT THU JUL 12 2018
CAC073-122208-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-180712T2200Z/
San Diego CA-
258 PM PDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 300 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3297 11653 3314 11653 3327 11627 3302 11620
TIME...MOT...LOC 2158Z 246DEG 7KT 3308 11636
$$
GregoriaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:29 PM PDT, 24 minutes earlier.
Area forecast discussion, Jul 12, 1:29 PM PDT, 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
129 PM PDT Thu Jul 12 2018
.SYNOPSIS...
Monsoonal moisture will continue to bring thunderstorms to the
region today, with fewer of them expected during afternoons in the
mountains Friday through the weekend. Coastal low clouds are
expected each night and morning. A similar weather pattern
continues next week, but with a possibly greater chance of
thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Thunderstorms erupted on schedule late this morning and are
behaving like true pulse variety. They quickly grow into intense
cells, dropping very heavy but localized rain. One report was
received of localized flash flooding and mud across a road north
of Big Bear Lake. The storms have been forming and dissipating in
the mountains and high desert. The drying trend is underway and
today's storms are forecast to diminish for the day by late
afternoon. A massive low cloud deck has redeveloped along the
entire California coast and will , so coastal low clouds will make
their usual appearance near the coast nights and mornings. July
is still part of stratus season after all. The moisture continues
to decrease Friday into Saturday so we expect only isolated
thunderstorms at most, generally in the mountains during the
afternoons. Daytime temperatures will be higher Friday and
Saturday with less humidity and more sunshine. On Sunday and
Monday some guidance suggests more moisture coming from the
southeast, which would bring a better chance of thunderstorms in
general early next week. The weather pattern next week is rather
uncertain, but still under the influence of monsoon flow with high
pressure aloft to our north. No particular day looks too serious
for severe weather at this time, but many details remain to be
worked out. Temperatures will run a little above average near the
coast, but around average inland.
&&
.AVIATION...
122030Z...Coast/Valleys...There is a remnant upper low circulation
over the Bight this morning and also has formed a low level
circulation off of SAN but this is not affecting surface winds which
are very light or calm, and drainage offshore earlier. SCT clouds
returning this evening 02 to 05z at similar height, expecting
locally broken cigs near the coast after 06z at around 1000 feet
msl heading up to 10 miles inland.
Mountains/Deserts...Isolated thunderstorms this afternoon will
remain confined generally to the mountains and high desert. Isolated
thunderstorms expected mainly in mountains after 18Z Friday.
&&
.MARINE...
No hazardous marine weather through Monday.
&&
.BEACHES...
A Coastal Flood Advisory is in effect through Saturday evening for
minor tidal overflow associated with 7 foot high tides each evening
through Saturday. Most susceptible areas include Seal Beach, Sunset
Beach, Newport Beach, La Jolla Shores and Imperial Beach.
High Tide...4.1 FT at 10:02 AM PDT.
Low Tide....1.7 FT at 02:52 PM PDT.
High Tide...7.0 FT at 09:09 PM PDT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 PM PDT Saturday for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...TardyIn the hours before
Local storm report, Jul 12, 12:45 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM DEBRIS FLOW 5 NNE BIG BEAR CITY 34.33N 116.83W
07/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
MUDSLIDE 6 FEET DEEP EXTENDING 20 FEET
ACROSS HIGHWAY 18 REPORTED BY CHP. 12
VEHICLES STRANDED.
&&
BRLocal storm report, Jul 12, 1:16 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 7 NE YUCAIPA 34.10N 116.95W
07/12/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS AND CHP REPORT VALLEY OF THE FALLS
CLOSED DUE TO DEBRIS OR MUD FLOWS FROM HEAVY
RAIN AND CONCERNS FOR MORE MOVEMENT. THIS IS
JUST EAST OF HIGHWAY 38.
&&
AOTLocal storm report, Jul 12, 1:28 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLASH FLOOD 7 N BIG BEAR CITY 34.36N 116.86W
07/12/2018 SAN BERNARDINO CA FIRE DEPT/RESCUE
FLASH FLOODING ON HIGHWAY 18 MILE MARKER 65
NEAR MITSUBISHI CEMENT CORPORATION PLANT.
NUMEROUS VEHICLES STRANDED DUE TO
SIGNIFICANT FLOW OF WATER AND DEBRIS.
HIGHWAY 18 CLOSED IN BOTH DIRECTIONS.
&&
SNCLocal storm report, Jul 12, 1:34 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD 4 NE BIG BEAR CITY 34.31N 116.81W
07/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
STATE ROUTE 18 WILL BE CLOSED BETWEEN BIG
BEAR AND LUCERNE VALLEY UNTIL FUTHER NOTICE
DUE TO FLOODING.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:06 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 11, 6:33 PM PDT | Flash Flood Warning | SGX | Riverside | 117 min |
| Jul 11, 6:40 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 65 min |
| Jul 12, 11:51 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Jul 12, 12:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 12, 12:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 12, 1:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 47 min |
| Jul 12, 1:36 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.